Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

August 21, 2021Custer County, Idaho

NWS Pocatello, ID issued this special weather statement at Aug 21, 2021, 4:51 PM MDT for Custer County, Idaho. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2021, 4:51 PM MDT (22:51 UTC)
Expired
Aug 21, 2021, 5:15 PM MDT
In force
24 min
Issued by
NWS Pocatello, ID
Hail
0.50 in
Wind
55

County Custer County, ID

The radar

The Pocatello radar (KSFX), 188 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:15 PM MDTTSTM WND GST 458 Nnw Dickey, IDOUTFLOW WINDS MEASURED AT WILLOW SUMMIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WWUS85 KPIH 212251
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
451 PM MDT Sat Aug 21 2021
 
IDZ068>070-212315-
Challis/Pahsimeroi Valleys ID-Lost River Range ID-
Lost River Valleys ID-
451 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northeastern Custer
County through 515 PM MDT...

At 451 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Challis to 15 miles northwest
of Chilly Barton Flat. Movement was northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Willow Creek Summit, Ellis, Meadow Peak and Summit Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4464 11401 4449 11381 4442 11353 4442 11350
      4445 11345 4429 11333 4412 11406 4474 11424
      4475 11422 4475 11416 4473 11414 4476 11409
TIME...MOT...LOC 2251Z 245DEG 50KT 4465 11430 4417 11415 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

Messick

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 21, 2:23 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 21, 2:23 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
223 PM MDT Sat Aug 21 2021

.SHORT TERM...Tonight through Mon night. Showers and thunderstorms
until late tonight with a frontal passage during the late evening.
We are still in an area of a marginal threat for thunderstorms.
Strongest thunderstorms if you believe the HRRR are tonight around
2100-2200 MDT in the Snake River plain, so an uneasy and unsettled
night weather-wise. The front will continue its eastward trek Sun
and poses a thunderstorm threat only over the ID-WY border. By
Mon, skies will clear and the temperature will be up 5 to 10
degrees for afternoon highs after a seasonally cool overnight.
Warming trend continues into the extended. With the upper level
ridge returning, wind will calm down Sun but get breezy again Mon
afternoon. Messick

.LONG TERM...Tuesday through Saturday.
Through the entire extended period Idaho is under a trof. Occasion
short waves will move through the westerly flow, which will likely
becmome more northwesterly as the week progresses. Timing of these
short waves seems moot at this point, because they will be glancing
blows to the north resulting in little to no threat of precipitation
to Idaho through the period. Temperatures starting out relatively
cool will finally push to normal levels by about Thursday.
Deterministic GFS/ECMWF both show significant wave moving through
next Saturday. While this still may be too far east to provide any
wx, it should help keep temperatures from getting too warm.
Crawford

&&

.AVIATION...
Scatteered light shower activity affecting various parts of the
basin at this time, but some thunderstorms have already fired up
over the favored southeastern Idaho area. Showers are featured as
predominant wx at all TAFs this evening with the exception of SUN
where they become less likely as system swings through from west to
east tonight. Moisture will be deepest over the eastern highlands
overnight, with some signifncant rains expected there. Thus have
kept previous TAF depiction of MVFR cigs at DIJ after 05Z. Most
areas will be clear and dry before 12Z with VFR outlook for Sunday.
Only DIJ may still have some low level clouds to clear out first
thing after sunrise before going SKC.
Crawford

&&

.FIRE WEATHER...Thunderstorms continue late tonight, some of them
strong to severe in outflow wind with areas of heavy rain
possible. Humid conditions will continue tonight and partially
into Sun, but really dry air starts entering the Salmon-Challis
NF and other Central Idaho Dispatch areas by then. This will
spread to the southeast by Mon, with a few low elevations
returning to below 15 percent. Mon is expected to see a return to
gusty wind, so depending on fuels, there may be some critical fire
weather conditions as early as that day. Lows continue to track
through southern Canada during the upcoming week, not enough to
bring any showers or thunderstorms except to perhaps the Targhee
NF and northern end of the Idaho Falls BLM. The main benefit is
that temperatures do not get really hot again until just beyond
the upcoming 7 day period. The drawback is that these lows will
bring breezy conditions while the landscape gets a chance to dry
out. Messick

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM MDT this evening for IDZ422-425-427.

&&

In the hours before

Special weather statement, Aug 21, 3:28 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pocatello ID
328 PM MDT Sat Aug 21 2021

IDZ058-059-212200-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
328 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of eastern Oneida,
south central Bannock and west central Franklin Counties through 400
PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pleasantview, or near Malad, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malad, Pleasantview, Cherry Creek Rest Area, Oxford, Samaria and
Malad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 11241 4215 11248 4241 11229 4226 11197
      4204 11228
TIME...MOT...LOC 2127Z 217DEG 18KT 4216 11232

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

McKaughan
Local storm report, Aug 21, 3:59 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
359 PM MDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     6 NW MINK CREEK         42.30N 111.79W
08/21/2021  M46 MPH          FRANKLIN           ID   MESONET

            MEASURED AT TREASURETON SUMMIT.

&&
Special weather statement, Aug 21, 4:11 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Pocatello ID
411 PM MDT Sat Aug 21 2021

IDZ058>060-062-212245-
Franklin/Eastern Oneida Region ID-Bear River Range ID-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
411 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of south central
Caribou, southeastern Bannock and north central Franklin Counties
through 445 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm over
Swanlake, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Swanlake, Thatcher and Niter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4226 11195 4237 11207 4263 11183 4246 11160
TIME...MOT...LOC 2211Z 226DEG 28KT 4235 11196

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

McKaughan
Special weather statement, Aug 21, 4:23 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
423 PM MDT Sat Aug 21 2021

IDZ070>074-220000-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Sawtooth/Stanley Basin ID-Big Lost Highlands/Copper Basin ID-
Sun Valley Region ID-
423 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of central Custer and
northwestern Blaine Counties through 600 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near
Galena Lodge, or 18 miles northwest of Ketchum, moving north at 55
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Challis, Galena Lodge, Clayton, Galena Summit, Livingston Mill,
Bayhorse Lake, Twin Peaks Summit, Smiley Creek Airport and Morgan
Creek Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4482 11419 4475 11422 4473 11414 4476 11408
      4364 11455 4367 11468 4374 11467 4381 11471
      4379 11485 4382 11485 4384 11492 4458 11458
      4458 11457 4461 11445 4470 11437 4472 11441
      4475 11440 4475 11436 4479 11434 4488 11422
TIME...MOT...LOC 2223Z 197DEG 46KT 4380 11472

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Messick
Local storm report, Aug 21, 4:38 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
438 PM MDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND GST     6 S SUN VALLEY          43.60N 114.32W
08/21/2021  M44 MPH          BLAINE             ID   MESONET

            MESONET STATION OHOI1 6 S SUN VALLEY OHIO
            GULCH.

&&
Special weather statement, Aug 21, 4:51 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
451 PM MDT Sat Aug 21 2021

IDZ068>070-212315-
Challis/Pahsimeroi Valleys ID-Lost River Range ID-
Lost River Valleys ID-
451 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northeastern Custer
County through 515 PM MDT...

At 451 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Challis to 15 miles northwest
of Chilly Barton Flat. Movement was northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Willow Creek Summit, Ellis, Meadow Peak and Summit Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4464 11401 4449 11381 4442 11353 4442 11350
      4445 11345 4429 11333 4412 11406 4474 11424
      4475 11422 4475 11416 4473 11414 4476 11409
TIME...MOT...LOC 2251Z 245DEG 50KT 4465 11430 4417 11415

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Messick

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:46 PM MDTSpecial Weather StatementPIHBear Lake89 min
Aug 21, 2:30 PM MDTSpecial Weather StatementPIHFranklin45 min
Aug 21, 3:05 PM MDTSevere Thunderstorm WarningPIHBannock, Bear Lake, Caribou, Franklin29 min
Aug 21, 3:10 PM MDTSpecial Weather StatementPIHCuster95 min
Aug 21, 3:28 PM MDTSpecial Weather StatementPIHOneida32 min
Aug 21, 4:11 PM MDTSpecial Weather StatementPIHFranklin34 min
Aug 21, 4:23 PM MDTSpecial Weather StatementPIHCuster97 min
Aug 21, 4:52 PM MDTSpecial Weather StatementPIHCaribou38 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.